Wyoming, 2009

High Wind in Wyoming, September 30, 2009

September 30, 2009 · NWS RIW · 1 event in 1 county or zone

Strong southwest wind occurred in advance of an approaching trough of low pressure. The southwest wind and favorable conditions for mountain wave development created gusts to nearly 60 mph in Lander.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong southwest wind occurred in advance of an approaching trough of low pressure. The southwest wind and favorable conditions for mountain wave development created gusts to nearly 60 mph in Lander. The peak wind gust at Hunt Field in Lander was 59 mph at 0612MST on September 30.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 30, 2:00 AM MST, 4 hours 12 minutes earlier.

Area forecast discussion, Sep 30, 2:00 AM MST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
300 AM MDT WED SEP 30 2009

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

AN ACTIVE 24 TO 36 HOURS IS SETTING UP AS A STRONG TROUGH APPROACHES
WYOMING THIS MORNING.  THE TROUGH MOVING THROUGH THE INTERMOUNTAIN
REGION WITH A DECENT BAROCLINIC LEAF EVIDENT ON SATELLITE IMAGERY
FROM NORTHERN NEVADA THROUGH CENTRAL IDAHO AND INTO WESTERN
MONTANA.  SOUTHWEST FLOW AHEAD OF THE TROUGH HAS HIGH POTENTIAL TO
BRING STRONG WINDS TO THE LANDER FOOTHILLS THROUGH LATE MORNING AS A
DECENT MID LEVEL JET STREAK WITH H7 WINDS OF 50+KTS PER NAM12 AND
GFS.  FLOW PERPENDICULAR TO THE WIND RIVERS...WHICH IS FAVORABLE FOR
WINDS TO BLOW IN THE LANDER AREA.  ISSUED HIGH WIND WARNING THIS
PAST EVENING AND PLAN TO LET IT RIDE THROUGH 10 AM.  NO HIGH WINDS
YET...BUT STILL EARLY.  LEADING EDGE OF THE BAROCLINIC LEAF WILL
MOVE INTO FAR WESTERN WYOMING AROUND 12Z THIS MORNING AND PROGRESSES
ACROSS THE CWA THROUGH THE DAY.  THE TROUGH INTENSIFIES RAPIDLY
SPINNING INTO AN UPPER LOW OVER FAR EASTERN WYOMING AND SD AND NE.
THE PRECIPITATION WILL QUICKLY SPREAD ACROSS THE WEST THIS MORNING
WITH SNOW LEVELS QUICKLY REACHING THE VALLEY FLOORS. BEING THE FIRST
SIGNIFICANT SNOWFALL OF THE SEASON...WILL ISSUE SNOW ADVISORY FOR
THE WESTERN MOUNTAINS FROM 6 AM TIL 6 PM TODAY.  FEEL SNOWFALL WILL
BE IN THE 4 TO 6 INCH RANGE WITH LOCALLY HIGHER AMOUNTS. WILL LEAVE
THE VALLEYS OUT FOR NOW AS SNOWFALL SHOULD BE LIGHT AND WILL LIKELY
MELT ON ROAD SURFACES.  THE BAROCLINIC LEAF WILL MOVE INTO THE
CENTRAL AFTER NOON WITH THE HEAVIER PRECIPITATION LETTING UP IN THE
WEST...BUT CONTINUING AT A LIGHTER RATE.  DECENT PRECIPITATION TO
FALL OVER THE CENTRAL AS WELL AND AS THE COLD AIR MOVES IN...EXPECT
THE RAIN TO CHANGE TO SNOW AT ELEVATIONS ABOVE 5500 FEET...THEN
BELOW THIS LEVEL IN THE EVENING.  H7 TEMPS SHOULD GET DOWN INTO THE
-7 TO -9C RANGE SO ALL AREAS SHOULD TURN OVER TO SNOW.  WILL NEED TO
WATCH THE SOUTH AS THE LEAF MOVES THROUGH.  AHEAD OF THE LEAF...WILL
HAVE SOME INSTABILITY OVER THE SOUTH AND EAST UNDER DIFFLUENT
SOUTHWEST FLOW ALOFT.  SOME CAPE AND STEEP MID LEVEL LAPSE RATES
WILL BRING THE POTENTIAL FOR SOME THUNDERSTORMS PRODUCING SOME SMALL
HAIL.  THE BIGHORNS AND JOHNSON COUNTY COULD BE IN FOR A NASTY NIGHT
AND THURSDAY MORNING AS THE UPPER LOW SPINS UP WITH STRONG NORTHWEST
FLOW DEVELOPING OVER NORTHEAST WYOMING.  MODELS SHOWING 50-60KTS OF
WIND BETWEEN 00Z AND 18Z THURSDAY.  FEEL THE MOUNTAINS SHOULD GET UP
TO 6 INCHES OF SNOW AND THE LOW ELEVATIONS ABOUT 1 TO 3 INCHES.
FEEL THE BEST WAY TO HANDLE THIS WILL BE WITH A WINTER STORM WATCH
FOR NOW AS THE WIND WILL MAKE TRAVEL QUITE HAZARDOUS THERE WITH
LIMITED VISIBILITY IN BLOWING SNOW AND SNOW PACKED ROADS.  WILL SEE
CONDITIONS IMPROVE AS THE PRECIPITATION WINDS DOWN THURSDAY MORNING
WITH LINGERING RAIN/SNOW SHOWERS IN THE CYCLONIC NORTHWEST FLOW.  IT
REMAINS COLD THURSDAY WITH HIGHS STRUGGLING TO REACH 50.  NEXT
SYSTEM MOVES ONSHORE THURSDAY AND THURSDAY NIGHT INTO THE BC COAST
NUDGING TODAYS SYSTEM FURTHER EAST INTO THE PLAINS.  TRANSITORY
RIDGE BUILDS IN FOR FRIDAY WITH TEMPERATURES WARMING SOME...POSSIBLY
PUSHING 60.  OTHERWISE SHOULD BE A NICE COOL FALL DAY.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT AGAIN TONIGHT WITH THE
NEXT MAJOR STORM SYSTEM DEVELOPING OVER THE NRN GREAT BASIN THIS
WEEKEND. CURRENTLY THIS STORM IS JUST OFF THE SWRN COAST OF AK
MOVING GENERALLY EWD. IT APPEARS THE SYSTEM MOVG S OF KAMCHATKA WILL
PUMP UP A LARGE RIDGE AHEAD OF IT ALLOWING THE WKND STORM TO DROP
ALMOST STRAIGHT SWD OUT OF SWRN CANADA ON ON FRIDAY AND INTO THE
PACNW ON SATURDAY. THE PATTERN TURN VERY BLOCKY WITH LARGE UPPER LOW
REMAINING OVER THE NRN GREAT LAKES REGION AND LARGE BERMUDA RIDGE
ALLOWING THE GREAT BASIN SYSTEM TO STALL OUT LATE IN THE WEEKEND.
GFS...ECMWF AND THE GFS ENSEMBLES ALL CONTINUE TO DROP THIS SYSTEM
INTO NRN NV SUNDAY AND SLOWLY MOVE IT EWD INTO MONDAY MORNING BEFORE
IT FINALLY MOVES ACROSS WYOMING. SURFACE HIGH IS FORECAST TO DROP
SWD INTO NRN WYOMING SATURDAY AND ACROSS MOST OF THE AREA SATURDAY
NIGHT INTO SUNDAY WITH WIDESPREAD ISENTROPIC UPGLIDE DEVELOPING.
CURVED NOSE OF 100KT+ JET STREAK IS ALSO FORECAST TO MOVE INTO THE
SWRN ZONES SATURDAY NIGHT AND EARLY SUNDAY. STRONG NE TO SW SURFACE
GRADIENT OF 15 TO 20 MB IS FORECAST TO DEVELOP WHICH WILL CREATE
STRONG UPSLOPE AND A GREAT SETUP FOR DYNAMICS TO OVERRUN THE COLD
DOME...ESPECIALLY ALONG AND EAST OF THE CONTINENTAL DIVIDE. AREA
FROM THE CODY FOOTHILLS DOWN TO THE WIND RIVER BASIN AND LANDER
FOOTHILLS ARE PRIME AREAS IN THIS PATTERN. CASPER IS ON THE EDGE OF
THE DEEPER UPSLOPE AND WARMER AIR TRYING TO MOVE IN FROM THE SE.
AIRMASS WILL BE BORDERLINE FOR RAIN/SNOW CHANGE OVER EAST OF THE
DIVIDE BUT PCPN AMOUNTS WILL LIKELY BE PLENTIFUL ACROSS A LARGE
PORTION OF THE AREA THE SECOND HALF OF THE WEEKEND AND POSSIBLY INTO
MONDAY. COULD SEE COLD RAIN OR RAIN CHANGING TO SNOW FROM CODY SOUTH
TO RIW AND LND WITH RAIN A HIGHER PROBABILITY FURTHER EAST. PLENTY
OF TIME TO FINE TUNE THIS OVER THE NEXT SEVERAL DAYS. DEFINITELY AN
ACTIVE PERIOD FOR THE NEXT WEEK. MODELS START TO DIVERGE AS TO WHAT
THE PATTERN WILL BE NEXT TUESDAY AND WEDNESDAY. THE GFS SHOWS
ANOTHER SHORTWAVE DROPPING SE...THE ECMWF IS GENERALLY DRY WITH A
MUCH WEAKER WAVE AND THE GFS ENSEMBLES HAVE WIDELY VARYING
SOLUTIONS. WILL ADD SOME SLIGHT CHANCES FOR THIS PERIOD TO MATCH
WITH THE NEIGHBORS AND SEE WHAT THE TRENDS ARE TONIGHT. DROPPED
TEMPS EVEN FURTHER ON SUNDAY TO MATCH WITH IDEA OF SNOW IN THE
MTNS AND COLD RAIN OR SNOW AT 5K IN THE CENTRAL ZONES WITH JUST
RAIN FURTHER EAST FROM BYG TO CPR.

&&

.AVIATION...

A STRONG COLD FRONT AND ASSOCIATED UPPER TROUGH WILL MOVE ACROSS THE
AREA TODAY.  CONDITIONS WILL QUICKLY DETERIORATE IN THE WEST THIS
MORNING WITH LOWERING SNOW LEVELS...INITIAL RAIN QUICKLY CHANGING TO
SNOW OVER THE VALLEYS THIS MORNING AND WIDESPREAD MVFR/IFR
CONDITIONS WITH MOUNTAINS OBSCURED.  THIS CONDITIONS WILL PERSIST
ACROSS THE WEST THROUGH THE AFTERNOON WITH SOME IMPROVEMENT IN THE
EVENING.

A CANADIAN COLD FRONT WILL ALSO PLUNGE SOUTH ACROSS NORTHERN WYOMING
TO NEAR A KRIW-KCPR LINE BY 18Z.  A FEW STRONG THUNDERSTORMS MAY
DEVELOP ALONG AND SOUTH OF THIS FRONT ACROSS CENTRAL AND SOUTHERN
WYOMING IN THE LATE MORNING AND AFTERNOON WITH HAIL LIKELY WITH ANY
THUNDERSTORMS.  WIDESPREAD RAIN...MVFR/LOCAL IFR CONDITIONS WILL DEVELOP
ACROSS THE NORTH IN THE AFTERNOON AND MIX WITH OR CHANGE OVER TO
SNOW IN THE LATE AFTERNOON.  RAIN AND MVFR/LOCAL IFR CONDITIONS WILL
SPREAD INTO CENTRAL WYOMING IN THE LATE AFTERNOON WITH SNOW LEVELS
LOWERING TO NEAR 5500 FEET ACROSS CENTRAL WYOMING WEDNESDAY
EVENING.

&&

.FIRE WEATHER...

SIGNIFICANT PRECIPITATION IS IN STORE FOR WESTERN AND CENTRAL
WYOMING TODAY AS A STRONG TROUGH MOVES THROUGH. THE PRECIPITATION
WILL MOVE INTO THE WEST AFTER 6 AM THIS MORNING AND INTO THE CENTRAL
DURING THE EARLY AFTERNOON.  SNOWFALL OF 4 TO 6 INCHES WITH LOCALLY
HIGHER AMOUNTS POSSIBLE IN THE MOUNTAINS.  LOWER ELEVATIONS WILL SEE
SOME SNOWFALL AS WELL...1 TO 3 INCHES.  A WINTER WEATHER ADVISORY IS
IN EFFECT FOR THE WESTERN MOUNTAINS FROM 6 AM THROUGH 6 PM THIS
EVENING.  STRONG WINDS ARE EXPECTED OVERNIGHT AND THURSDAY MORNING
OVER THE BIGHORN MOUNTAINS AND JOHNSON COUNTY.  WITH THE SNOWFALL
AND BLOWING SNOW CONDITIONS EXPECTED...A WINTER STORM WATCH IS IN
EFFECT FOR THIS AREA FROM MIDNIGHT TONIGHT THROUGH NOON THURSDAY.
THURSDAY WILL BE COLD WITH A FEW SNOW/RAIN SHOWERS.  NORTHWEST WINDS
ARE EXPECTED TO CONTINUE MOST AREAS THOUGH WILL START TO TAPER IN
THE EVENING.  A RIDGE BUILDS IN FOR FRIDAY WITH TEMPERATURES WARMING
SOME...BUT STILL BELOW NORMAL.  ANOTHER POTENT STORM SYSTEM IS
EXPECTED TO MOVE IN FOR THE WEEKEND AND INTO EARLY NEXT WEEK WITH
ANOTHER ROUND OF SNOW EXPECTED.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 PM MDT THIS
EVENING FOR WYZ001-002-012-014-015-024.

HIGH WIND WARNING UNTIL 10 AM MDT THIS MORNING FOR WYZ018.

WINTER STORM WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING
FOR WYZ008>010.

&&

SHORT TERM...TWB
LONG TERM...SKRBAC
AVIATION...AEM
FIRE WEATHER...TWB
Hazardous weather outlook, Sep 30, 4:00 AM MST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT WED SEP 30 2009

WYZ001>020-022>030-011100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT WED SEP 30 2009

...WINTER STORM WATCH FOR NORTHERN JOHNSON COUNTY AND THE BIGHORN
MOUNTAINS FROM MIDNIGHT THROUGH NOON THURSDAY...

...HIGH WIND WARNING FOR LANDER FOOTHILLS UNTIL 10 AM THIS MORNING...

...WINTER WEATHER ADVISORY FOR THE WESTERN MOUNTAINS FROM 6 AM
THROUGH 6 PM TODAY...

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS ARE EXPECTED ALONG THE LANDER FOOTHILLS THIS
MORNING WITH SOUTHWEST WIND AT 30 TO 40 MPH WITH GUSTS TO 60
MPH OVER THE HILLTOPS IN THE LANDER AREA AND POSSIBLY IN THE TOWN OF
LANDER. SEE HIGH WIND WARNING PRODUCT FOR MORE INFORMATION.

AN EARLY FALL STORM SYSTEM WILL BRING SIGNIFICANT PRECIPITATION TO
MUCH OF CENTRAL AND WESTERN WYOMING THROUGH TONIGHT.  PRECIPITATION
WILL BEGIN AROUND DAY BREAK THIS MORNING OVER THE WEST WITH SNOW
LEVELS POSSIBLY FALLING TO THE VALLEY FLOORS BY MID DAY. SNOWFALL OF
4 TO 6 INCHES ARE POSSIBLE IN THE WESTERN MOUNTAINS BY THIS EVENING.
A WINTER WEATHER ADVISORY IS IN EFFECT THERE.  THE VALLEYS COULD
SEE 1 TO 3 INCHES.  THE PRECIPITATION WILL SHIFT EAST OF THE DIVIDE
AROUND NOON WITH THE SNOW LEVELS THERE POSSIBLY REACHING THE BASIN
FLOORS ABOVE 5000 FEET BY EVENING. THE MOUNTAINS AND EVEN THE LOWER
ELEVATIONS HAVE THE POTENTIAL FOR SIGNIFICANT SNOWFALL.  ALONG WITH
THE SNOW...STRONG NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60
MPH ARE POSSIBLE OVER THE BIGHORN MOUNTAINS AND JOHNSON COUNTY...
POTENTIALLY CREATING SIGNIFICANT BLOWING AND DRIFTING SNOW.  A WINTER
STORM WATCH IS IN EFFECT THERE FORM MIDNIGHT THROUGH NOON THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WIND WILL WIND DOWN THURSDAY MORNING OVER NORTHEAST WYOMING...
WITH IMPROVING CONDITIONS OVER JOHNSON COUNTY AND THE BIGHORN
MOUNTAINS.

ANOTHER MAJOR STORM SYSTEM IS EXPECTED TO IMPACT THE FAR WEST LATE
SATURDAY AND THEN SPREAD EAST OF THE DIVIDE SATURDAY NIGHT INTO
SUNDAY...POSSIBLY CONTINUING INTO MONDAY. THIS STORM SYSTEM HAS THE
POTENTIAL TO BRING MORE SIGNIFICANT RAIN AND SNOW TO THE AREA FOR AN
EVEN LONGER DURATION THAN THE UPCOMING MIDWEEK SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SNOWFALL AND WINDS ABOVE 40 MPH TODAY
AND TONIGHT. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lander Foothills

When
September 30, 6:12 AM MST
Where
Lander Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191860.